Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

August 20, 2021Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 20, 2021, 3:49 PM EDT for Seminole County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 3:49 PM EDT (19:49 UTC)
Expired
Aug 20, 2021, 4:30 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS82 KMLB 201949
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
349 PM EDT Fri Aug 20 2021
 
FLZ045-202030-
Orange FL-
349 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Orange
County through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christmas, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wedgefield, Bithlo, Christmas and Lake Hart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential 
rainfall is also occurring with this storm and may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8111 2859 8095 2856 8093 2854 8093
      2854 8094 2853 8094 2853 8092 2852 8092
      2852 8091 2835 8093 2835 8123
TIME...MOT...LOC 1948Z 015DEG 9KT 2854 8103 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Weitlich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:11 AM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 10:11 AM EDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1011 AM EDT Fri Aug 20 2021

.UPDATE...

...High Risk For Life-Threatening Rip Currents Today...

Current-Tonight...A very quiet start to the day, with clear skies
and dry conditions present across the area. Tropical Storm Henri
churns well offshore from the FL Peninsula, with coastal impacts
from the system arriving today, namely a high risk of rip currents
at all area beaches and increasing swell over the Atlantic waters.
Drier air over the region has inhibited shower and storm formation
in central FL the last few days, with today remaining similar. PW
range from 1.45" near Lake Okeechobee to 1.80" in coastal Volusia
County this morning. By the afternoon, shower coverage is expected
to only slightly increase along the sea breeze, with scattered
showers and storms by the mid afternoon as it progresses inland.
Most favorable setup once again will be across the interior
generally west of I-4 through the mid to late afternoon. Most
activity is expected to dissipate soon after sunset this evening.

Temperatures will climb to the low 90s at the coast to mid 90s
inland, reaching towards 95-97F in portions of Lake and western
Orange counties. The slightly drier air will keep dewpoints from
soaring, but still heat index values will approach 105-106 by mid
afternoon.

&&

.AVIATION...
VFR. Cumulus field will increase in the late morning, prompting
isolated to scattered showers and thunderstorms to move inland along
the sea breeze. Vicinity mention for interior terminals should
suffice, with the potential addition of TEMPO TSRA for MCO westward
by the early afternoon.

&&

.MARINE...
Today-Tonight...(previous) Difficult to ascertain the magnitude
of swell from T.S. Henri headed toward the local Atlantic waters,
given lack of wave height data at buoy 41010. Based on a nearly
3ft swell ongoing at buoy 41009 and the center position of T.S.
Henri (near 30N 73W) will assume that some 4ft swells are already
in the outer waters and show a steady increase through this
afternoon/early evening to 3-4ft near shore and 5-6ft well
offshore. This is about a foot above wave model guidance, and will
necessitate a Cautionary Statement for the Volusia/Brevard waters
from 20-60nm offshore for this afternoon and early evening. It
will also bring a High Risk for dangerous rip currents this
afternoon, which is expected to linger into Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  77  93  75 /  30  20  50  30
MCO  96  77  95  76 /  30  20  50  30
MLB  92  77  92  76 /  20  10  40  30
VRB  93  75  93  74 /  20  10  30  10
LEE  96  77  95  77 /  30  20  40  10
SFB  95  77  95  76 /  30  20  50  30
ORL  95  77  95  76 /  30  20  50  30
FPR  92  75  92  74 /  20  10  30  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Smith
LONG TERM....Weitlich
AVIATION...Smith
Hazardous weather outlook, Aug 20, 11:47 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1147 AM EDT Fri Aug 20 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1147 AM EDT Fri Aug 20 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Chance for showers and lightning storms below normal again today,
with coverage ranging from isolated along and near the I-95
corridor to scattered over the interior counties, including
western Volusia. The highest coverage is expected during the late
afternoon and early evening from about 4 PM through 9 PM.

Storm motion today will be slow and erratic, with perhaps a slow
drift toward the south and southwest. Wind gusts of 40 to 45 mph,
frequent lightning and torrential rainfall will be possible with
today's more intense storms. Move indoors to safety at the first
sign of threatening skies, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
A few wind gusts to around 35 knots will be possible over inland
lakes west of Interstate 95, mainly during the late afternoon and
early evening.

.EXCESSIVE HEAT IMPACT...
Afternoon heat indices of 101 to 106 degrees are forecast across the
region. If engaged in any outdoor activity be sure to remain well
hydrated and take frequent indoor rest breaks as needed. Never leave
children or pets unattended in a car, even for a short period of
time.

.RIP CURRENT IMPACT...
A high risk of life-threatening rip currents will exist at the
central Florida Atlantic beaches today. Entering the surf is not
advised today, due to the dangerous rip current conditions that
are expected.

.WIND AND SEA IMPACT...
Swells from distant Tropical Storm Henri are expected to build as
high as 5 to 6 feet well offshore the coast of Volusia and Brevard
Counties. Small craft venturing well offshore these two counties
should exercise caution.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A high risk of dangerous rip currents is expected to continue at
the central Florida Atlantic beaches on Saturday, with the risk
remaining moderate well into next week.

Scattered coverage of lightning storms is expected from Saturday
through next week. The greatest chance for storms will be over
the interior each afternoon and early evening. Frequent lightning,
gusty winds and temporary flooding from torrential downpours will
be possible with the most intense storms.

Afternoon heat indices should remain between 100 and 105 degrees
into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Cristaldi/Smith

In the hours before

Special weather statement, Aug 20, 2:21 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Fri Aug 20 2021

FLZ041-141-201900-
Coastal Volusia FL-Inland Volusia FL-
221 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of central Volusia
County through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Daytona Beach Airport, or 9 miles southwest of
Port Orange, moving south at 15 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Port Orange, New Smyrna Beach, Samsula-Spruce Creek and
Spruce Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2912 8122 2914 8104 2888 8096 2885 8120
TIME...MOT...LOC 1820Z 350DEG 13KT 2907 8111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, Aug 20, 3:18 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
318 PM EDT Fri Aug 20 2021

FLZ041-045-046-147-202000-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
318 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Seminole,
northwestern Brevard, east central Orange and south central Volusia
Counties through 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving south at 10 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Oviedo, Winter Springs, Wedgefield and Bithlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2885 8099 2879 8097 2879 8096 2842 8088
      2855 8127 2886 8120
TIME...MOT...LOC 1918Z 353DEG 9KT 2878 8108

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, Aug 20, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
349 PM EDT Fri Aug 20 2021

FLZ045-202030-
Orange FL-
349 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Orange
County through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christmas, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wedgefield, Bithlo, Christmas and Lake Hart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8111 2859 8095 2856 8093 2854 8093
      2854 8094 2853 8094 2853 8092 2852 8092
      2852 8091 2835 8093 2835 8123
TIME...MOT...LOC 1948Z 015DEG 9KT 2854 8103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:27 AM EDTRip Current StatementMLBVolusia24 hr
Aug 20, 5:03 AM EDTRip Current StatementMLBVolusia39 hr
Aug 20, 2:21 PM EDTSpecial Weather StatementMLBVolusia39 min
Aug 20, 3:18 PM EDTSpecial Weather StatementMLBSeminole42 min
Aug 20, 4:31 PM EDTSpecial Weather StatementMLBOsceola44 min
Aug 20, 4:59 PM EDTSpecial Weather StatementMLBOrange31 min
Aug 20, 5:33 PM EDTSpecial Weather StatementMLBOsceola27 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.